Alert archive / Indiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 5, NWS Indianapolis, IN

April 5, 20104 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 5, 2010, 5:51 PM EDT for 4 counties in Indiana. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2010, 5:51 PM EDT (21:51 UTC)
Expired
Apr 5, 2010, 6:15 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 44 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 6:07 PM EDTHAIL 17 S Martinsville, IN
Apr 5, 6:15 PM EDTHAIL 0.5Helmsburg, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 5:29 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS53 KIND 052151
SVRIND
INC013-105-109-119-052215-
/O.NEW.KIND.SV.W.0005.100405T2151Z-100405T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT MON APR 5 2010

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHERN MONROE COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHERN MORGAN COUNTY IN CENTRAL INDIANA...
  EAST CENTRAL OWEN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 615 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF SPENCER...OR 11 MILES NORTHWEST OF BLOOMINGTON...AND MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARAGON AROUND 600 PM EDT...
  MARTINSVILLE...LAKE LEMON AND UNIONVILLE AROUND 610 PM EDT...
  MAHALASVILLE...MORGANTOWN...BEANBLOSSOM AND HELMSBURG AROUND 615 PM
  EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TUESDAY MORNING
FOR SOUTHERN INDIANA.

LAT...LON 3919 8669 3937 8675 3951 8628 3945 8626
      3933 8626 3933 8621 3926 8619
TIME...MOT...LOC 2151Z 255DEG 25KT 3931 8660
WIND...HAIL 60MPH 1.00IN

$$
JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:09 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 5, 4:09 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT MON APR 5 2010

.SHORT TERM.../TONIGHT THROUGH 12Z THURSDAY/

ACROSS THE FORECAST AREA THIS AFTERNOON...SKIES WERE PARTLY
CLOUDY...WITH A STEADY WEST/SOUTHWEST BREEZE AND TEMPS IN THE MID
70S TO AROUND 80...DEWPOINTS RANGING FROM THE LOW 50S NORTH TO THE
MID 60S SOUTH...AND 88D MOSAICS SHOWING RAPID CONVECTIVE DEVELOPMENT
ALONG AN AXIS FROM EASTERN MISSOURI INTO SOUTHERN INDIANA AND
EASTERN KENTUCKY.

FORECAST FOCUS IS THUNDERSTORM CHANCES TONIGHT AND TEMPS/WINDS
TOMORROW.

ENVIRONMENT APPEARS PRIMED FOR A DECENT SCATTERED THUNDERSTORM
THREAT ALONG THE BOUNDARY AS IT PROGRESSES NORTHWARD THROUGH THE
LATE AFTERNOON AND EVENING. SPC SLIGHT RISK LOOKS GOOD...AND RISK
MAY EXTEND FURTHER EAST WITH TIME...BEFORE SUNSET ALLOWS
STABILIZATION AND DEGRADATION OF SUPPORTIVE THERMODYNAMIC
ENVIRONMENT. AS BOUNDARY LIFTS NORTH OVERNIGHT...THREAT WILL
END...W/ ONLY A SLIGHT CHANCE AFTER MIDNIGHT OVER THE FAR NORTHWEST.

FOR TOMORROW...ENVIRONMENT IS STRONGLY CAPPED...AND IMPRESSIVE LOW
LEVEL DYNAMICS COULD LEAD TO A VERY WINDY DAY. BUFKIT SOUNDINGS
SUPPORTIVE OF GUSTS INTO THE MID 30KT RANGE EASILY...W/ SOME 40KT
GUSTS POSSIBLE. THIS FLIRTS W/ WIND ADVISORY CRITERIA...AND WILL
NEED CLOSE MONITORING AS NEW GUIDANCE COMES IN.

GFS APPEARS ON THE FAST SIDE OF THE GUIDANCE ENVELOPE W/ APPROACH OF
NEXT SYSTEM ON LATE TUESDAY NIGHT AND WEDNESDAY. STRONG TO SEVERE
THUNDERSTORMS AT THE MOMENT APPEAR TO BE A GOOD BET W/ A VERY
STRONGLY SHEARED ENVIRONMENT. INSTABILITY APPEARS SUFFICIENT...BUT
MAY BE THE LIMITING FACTOR DEPENDING ON ARRIVAL TIME OF SYSTEM AND
CLOUDINESS IN ADVANCE.

ON TEMPS...GUIDANCE IS MUCH TOO COOL ON HIGHS TOMORROW AND TO A
LESSER EXTENT WEDNESDAY...GIVEN A STRONGLY MIXED ENVIRONMENT...850
TEMP EXPECTATIONS...AND UPSTREAM TEMPS. HAVE RAISED MINS A BIT
THROUGH THE SHORT TERM AS WELL W/ DEWPOINTS STAYING UP AND SOME
CLOUDINESS FROM CONVECTIVE DEBRIS.

&&

.LONG TERM.../12Z THURSDAY THROUGH DAY 7/

EXTENDED MODEL CONSISTENCY STILL LEAVES SOMETHING TO BE
DESIRED...BUT IS VASTLY IMPROVED OVER THE PREVIOUS FEW DAYS. NOW
APPEARS LIKELY THAT RIDGING WILL BUILD BACK INTO THE AREA FAIRLY
QUICKLY...AND ALLOW A RECOVERY OF TEMPS TO ABOVE NORMAL...IF NOT
QUITE AS FAR ABOVE NORMAL AS RECENT DAYS. THIS SHOULD ALSO BRING
ANOTHER FAIRLY EXTENDED PERIOD OF DRY WEATHER. WENT NEAR THE HIGH
END OF ENSEMBLE MOS TEMPS AND NUMEROUS SLIGHT CHANCE POPS OUT OF THE
EXTENDED.

&&

.AVIATION...DISCUSSION FOR 05/18Z TAFS.
WARM FRONT ACROSS SOUTHERN FORECAST AREA THIS AFTERNOON...JUST OFF
TO THE SOUTH OF KBMG. THE FRONT WILL LIFT NORTH ACROSS THE REST OF
THE FORECAST AREA THROUGH THE EVENING...AND WILL LIKELY BE THE FOCUS
FOR SCATTERED CONVECTIVE DEVELOPMENT. WEAK RIDGING ALOFT AND A LOW
LEVEL INVERSION APPEAR TO BE IMPEDING DEVELOPMENT AT THIS POINT IN
TIME...BUT THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE AS THE
AFTERNOON PROGRESSES. WITH CONVECTIVE EVOLUTION STILL SOMEWHAT
UNCERTAIN...WILL CONTINUE TO JUST INDICATE A CB MENTION AT ALL
TERMINALS DURING THE THE LATE AFTERNOON AND EVENING AND LET LATER
SHIFTS UPDATE AS NECESSARY. SOUTHWEST WINDS WILL BACK TO
SOUTH/SOUTHEAST DURING THE EVENING.

LOW LEVEL WIND SHEAR IS STILL POSSIBLE FOR A PERIOD OF TIME TONIGHT
BEFORE SURFACE WINDS INCREASE LATE. SKIES WILL CLEAR BY EARLY
TUESDAY AS WARM FRONT SHIFTS NORTH. A BRIEF PERIOD OF MVFR
VISIBILITIES MAY IMPACT KLAF TOWARDS DAYBREAK. STRONG LOW LEVEL JET
ON TUESDAY SHOULD PROMOTE WIND GUSTS IN EXCESS OF 30KTS FROM THE
SOUTHWEST BY MIDDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...RYAN
Hazardous weather outlook, Apr 5, 1:41 PM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
141 PM EDT MON APR 5 2010

INZ031-037>042-046>049-054>057-062>065-070>072-061000-
HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENDRICKS-
MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS-
141 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND LINGER INTO
THE EVENING. A FEW STORMS WILL BE STRONG WITH THE MAIN THREATS
BEING STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND HAIL.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY. THE
STRONGEST STORMS COULD BECOME SEVERE AT TIMES WITH WIND GUSTS UP
TO 60 MPH...FREQUENT LIGHTNING...AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
AGAIN ON WEDNESDAY/THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>030-035-036-043>045-051>053-060-061-067>069-061000-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-VERMILLION-
PARKE-PUTNAM-VIGO-CLAY-OWEN-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
141 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND
LINGER INTO THE EVENING. A FEW OF THE STORMS MAY BECOME SEVERE
LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING
WINDS... FREQUENT LIGHTNING...AND LARGE HAIL.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY. THE
STRONGEST STORMS COULD BECOME SEVERE AT TIMES WITH WIND GUSTS UP
TO 60 MPH...FREQUENT LIGHTNING...AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
AGAIN WEDNESDAY/THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Local storm report, Apr 5, 5:30 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             3 W PLAINFIELD          39.70N 86.44W
04/05/2010  U1.00 INCH       HENDRICKS          IN   NWS EMPLOYEE

&&

HEROLD
Local storm report, Apr 5, 5:35 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 E AVON                39.76N 86.35W
04/05/2010  U0.75 INCH       HENDRICKS          IN   FIRE DEPT/RESCUE

&&

HEROLD
Local storm report, Apr 5, 5:38 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
538 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             BROWNSTOWN              38.88N 86.05W
04/05/2010  E0.50 INCH       JACKSON            IN   TRAINED SPOTTER

&&

ABAKER
Local storm report, Apr 5, 5:40 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 SE TERRE HAUTE        39.45N 87.36W
04/05/2010  M1.00 INCH       VIGO               IN   TRAINED SPOTTER

&&

ABAKER
Local storm report, Apr 5, 5:45 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 E AVON                39.76N 86.35W
04/05/2010  U0.75 INCH       HENDRICKS          IN   FIRE DEPT/RESCUE

&&

HEROLD
Local storm report, Apr 5, 5:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             AVON                    39.76N 86.38W
04/05/2010  M0.88 INCH       HENDRICKS          IN   TRAINED SPOTTER

            NICKEL SIZED HAIL LASTED FOR 3 TO 4 MINUTES

&&

ABAKER

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 5:04 PM EDTSevere Thunderstorm WarningINDVigo26 min
Apr 5, 5:26 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vigo49 min
Apr 5, 5:30 PM EDTSevere Thunderstorm WarningINDHendricks, Marion30 min
Apr 5, 5:41 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Lawrence, Monroe49 min
Apr 5, 6:09 PM EDTAreal Flood WarningINDClay, Vigo3 hr
Apr 5, 6:14 PM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam31 min
Apr 5, 6:19 PM EDTTornado WarningINDClay, Owen, Putnam26 min
Apr 5, 6:29 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Johnson, Shelby31 min
Apr 5, 6:38 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan, Owen37 min
Apr 5, 6:55 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Johnson, Marion, Rush, Shelby50 min
Apr 5, 7:14 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Johnson, Morgan, Shelby31 min
Apr 5, 7:42 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Shelby33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.